Relapse following clozapine withdrawal: effect of neuroleptic drugs and cyproheptadine
- Cite this article as:
- Meltzer, H.Y., Lee, M.A., Ranjan, R. et al. Psychopharmacology (1996) 124: 176. doi:10.1007/BF02245619
- 82 Downloads
The objective of this study was to report the effect of the slow withdrawal of clozapine from 19 patients withneuroleptic-responsive schizophrenia at the end of a 2-year clinical trial of clozapine and to compare this with the results of naturalistic discontinuation of clozapine treatment in 64neuroleptic-resistant schizophrenic patients. Nineteen neuroleptic-responsive schizophrenic patients who received clozapine were withdrawn from clozapine by tapering it over 3-week period with and without the addition of a typical neuroleptic. Fifteen of the 19 neuroleptic-responsive patients experienced the return of psychotic symptoms during or after the clozapine taper, which were most severe in the ten patients in whom the withdrawal of clozapine was carried out without prior addition of neuroleptic treatment. Addition of a neuroleptic prior to clozapine withdrawal prevented the emergence of positive symptoms during clozapine withdrawal in each of eight patients. Nevertheless, psychotic symptoms emerged, usually within a week after discontinuing clozapine, in six of the eight patients. Neuroleptic treatment, with or without an anticholingergic drug, was much less effective in treating positive symptoms in these patients immediately after the clozapine withdrawal than it had been 2 years previously. Cyproheptadine, a non-selective serotonin receptor antagonist, augmented the antipsychotic effect of neuroleptics in each of four patients who relapsed following withdrawal from clozapine and relieved extrapyramidal symptoms in a fifth patient. The frequency of relapse following withdrawal of clozapine in 64 neuroleptic-resistant patients was significantly lower (25/64, 39.1%) than in the neuroleptic-responsive patients.